Some consequences of demographic stochasticity in population genetics

Parsons, Todd L., Quince, Christopher and Plotkin, Joshua B. (2010) Some consequences of demographic stochasticity in population genetics. Genetics, 185 (4). pp. 1345-1354. ISSN 0016-6731

Full text not available from this repository. (Request a copy)

Abstract

Much of population genetics is based on the diffusion limit of the Wright-Fisher model, which assumes a fixed population size. This assumption is violated in most natural populations, particularly for microbes. Here we study a more realistic model that decouples birth and death events and allows for a stochastically varying population size. Under this model, classical quantities such as the probability of and time before fixation of a mutant allele can differ dramatically from their Wright-Fisher expectations. Moreover, inferences about natural selection based on Wright-Fisher assumptions can yield erroneous and even contradictory conclusions: at small population densities one allele will appear superior, whereas at large densities the other allele will dominate. Consequently, competition assays in laboratory conditions may not reflect the outcome of long-term evolution in the field. These results highlight the importance of incorporating demographic stochasticity into basic models of population genetics.

Item Type: Article
Uncontrolled Keywords: genetics ,/dk/atira/pure/subjectarea/asjc/1300/1311
Faculty \ School: Faculty of Science > School of Biological Sciences
Related URLs:
Depositing User: LivePure Connector
Date Deposited: 12 Sep 2022 10:32
Last Modified: 22 Sep 2022 19:31
URI: https://ueaeprints.uea.ac.uk/id/eprint/88122
DOI: 10.1534/genetics.110.115030

Actions (login required)

View Item View Item